Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 162, NWS Northern Indiana

July 7, 2003DeKalb County, Steuben County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 7, 2003, 11:10 AM EST for DeKalb County, Steuben County, Indiana. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 11:10 AM EST (16:10 UTC)
Expired
Jul 7, 2003, 12:30 PM EST
In force
80 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties DeKalb County, IN, Steuben County, IN

The radar

The Northern Indiana radar (KIWX), 62 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 8:45 AM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 071610
SVRIWX
INC033-151-071730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1109 AM EST MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE KALB COUNTY IN INDIANA
  STEUBEN COUNTY IN INDIANA

* UNTIL 1230 PM EST

* AT 1109 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
  WEST OF ORLAND TO 12 MILES NORTHWEST OF CORUNNA TO 19 MILES WEST OF
  ALTONA...MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  ORLAND
  ANGOLAN
  FREMONT
  PLEASANT LAKE
  WATERLOO
  GARRETT
  AUBURN
  SAINT JOE

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4128 8521 4176 8520 4177 8500 4176 8479
          4172 8478 4128 8478

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:39 AM EST, 8 hours 31 minutes earlier.

Area forecast discussion, Jul 7, 2:39 AM EST, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
239 AM EST MON JUL 7 2003

FORECAST DISCUSSION FOR TONIGHT THROUGH WEDNESDAY...

ON MONDAY A COLD FRONT WILL BE APPROACHING THE CWA FROM THE
NORTHWEST. TUESDAY MORNING THE FRONT WILL BE ENTERING THE NORTHERN
PART OF OUR CWA...WILL STALL OUT OVER THE AREA FOR TUESDAY AND
WEDNESDAY. THE GFS DEVELOPS A MCS OVER IOWA LATE TUESDAY NIGHT/EARLY
WEDNESDAY MORNING AND MOVES THIS ACROSS OUR CWA MIDDAY WEDNESDAY TO
WEDNESDAY EVENING. THE GEM IS NOT AS STRONG WITH THIS SYSTEM AS MOST
OF THE OTHER MODELS ARE. BEST CHANCE FOR MONDAY AHEAD OF THIS NEXT
FRONTAL SYSTEM LOOKS TO BE ABOUT MIDDAY TO EVENING TIME FRAME.
DEWPOINTS WILL BE IN THE LOWER 70S...WE ARE IN SLIGHT RISK...AND
WILL BE GETTING SOME GOOD HEATING OF THE ATMOSPHERE. THE INSTABILITY
IN THE ATMOSPHERE WILL ALSO KEEP INCREASING AS THE DAY WEARS ON. BY
LATE AFTERNOON ETA BUFKIT HAS CAPES 3000 TO 3600 J/KG...LI OF -6 AND
LOWER...SI -4 TO -6...AND TT OF 50 TO 55. FOR MONDAY...SURFACE WINDS
WILL BE OUT OF THE SOUTHWEST AND MID TO UPPER LEVEL WINDS WILL BE
OUT OF THE NORTHWEST. WITH THE FRONT BEING OVER THE AREA ON TUESDAY
AND WEDNESDAY...THIS WILL ALSO BRING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE CWA. TEMPERATURES LOOKED GOOD. GUIDANCE FOR
WEDNESDAYS HIGH IS LOWER THAN WHAT ARE FORECASTING. ESPECIALLY
AVNMOS WHICH IS RATHER COOL. NOT GOING TO GO THAT COLD AND STUCK
WITH SURROUNDING OFFICES. PATTERN IS NOT GOING TO CHANGE
CONSIDERABLY...SO DONT EXPECT A DRASTIC CHANGE FROM TUESDAYS HIGH
TO WEDNESDAYS HIGH.

FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH SUNDAY...

ONLY MAJOR CHANGE TO EXTENDED WAS TO ADD A CHANCE OF SHOWERS AND
STORMS ON THURSDAY WITH MAJOR WAVE MOVING THROUGH THE REGION. 00Z
RUNS OF THE GFS STILL AGREE AND ECMWF AS WELL ON THIS FEATURE.
OTHERWISE NO CHANGES.

AVIATION DISCUSSION FOR 06Z TAFS...
WHAT SHOULD BE LAST OF THE ORGANIZED CONVECTION WILL BE PAST KSBN BY
08Z AND KFWA BY 11Z. ALSO SOME MVFR FOG TOWARD SUNRISE AS ATMOSPHERE
SETTLES DOWN. WILL TIME NEXT ROUND OF THUNDERSTORMS AFTER 20Z AS
ANOTHER COMPLEX SHOULD FORM IL/IA AND MOVE SOUTHEAST.

.IWX...
IN...FLOOD WATCH FOR TODAY FOR ZONES INZ013...INZ015...INZ020...
INZ022>027...INZ032>034.

MI...NONE.
OH...NONE.

BML/RES
Hazardous weather outlook, Jul 7, 5:09 AM EST, 6 hours 1 minute before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-081015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 AM EST MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION
THROUGH TONIGHT WITH DAMAGING WINDS AND HAIL THE MOST LIKELY THREATS.

FLOODING IS STILL A THREAT OVER PARTS OF INDIANA SOUTH OF US ROUTE
30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS.
ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE
FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON
TUESDAY. DAMAGING WINDS WILL BE THE MOST LIKELY THREAT FROM ANY
STORMS. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND THURSDAY BUT
THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 7, 10:35 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1035 AM EST MON JUL 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 AM    4 E WINAMAC               IN   WIND DAMAGE
07/07/03   PULASKI                        TREES KNOCKED DOWN AS WELL
                                          AS LARGE LIMBS. REPORTED BY
                                          LAW ENFORCEMENT.

WAMSLEY
Local storm report, Jul 7, 10:43 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1043 AM EST MON JUL 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    ELKHART                   IN   WIND DAMAGE
07/07/03   ELKHART                        LARGE TREE REPORTED DOWN
                                          ON POWERLINES. REPORTED BY
                                          AMATEUR RADIO.

1028 AM    ELKHART                   IN   WIND DAMAGE
07/07/03   ELKHART                        TREE REPORTED KNOCKED DOWN
                                          IN THE CITY. REPORTED BY
                                          LAW ENFORCEMENT.

WAMSLEY
Local storm report, Jul 7, 10:51 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1051 AM EST MON JUL 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1043 AM    PLYMOUTH                  IN   WIND DAMAGE
07/07/03   MARSHALL                       SEMI TRUCK OVERTURNED ON
                                          STATE ROUTE 31. REPORTED BY
                                          LAW ENFORCEMENT.

1043 AM    PLYMOUTH                  IN   WIND DAMAGE
07/07/03   MARSHALL                       TREES AND POWERLINES DOWN
                                          COUNTYWIDE. REPORTED BY LAW
                                          ENFORCEMENT.

WAMSLEY
Local storm report, Jul 7, 10:53 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1053 AM EST MON JUL 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 AM    PLYMOUTH                  IN   WIND DAMAGE
07/07/03   MARSHALL                       SEMI TRUCK OVERTURNED ON
                                          STATE ROUTE 31. REPORTED BY
                                          LAW ENFORCEMENT.

1020 AM    PLYMOUTH                  IN   WIND DAMAGE
07/07/03   MARSHALL                       TREES AND POWERLINES DOWN
                                          COUNTYWIDE. REPORTED BY LAW
                                          ENFORCEMENT.

WAMSLEY
Local storm report, Jul 7, 10:54 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1054 AM EST MON JUL 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1017 AM    KOONTZ LAKE               IN   WIND DAMAGE
07/07/03   STARKE                         TREES AND POWERLINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

WAMSLEY
Local storm report, Jul 7, 11:07 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1107 AM EST MON JUL 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 AM    2 SW SOUTH BEND           IN   WIND DAMAGE
07/07/03   ST. JOSEPH                     ROOF BLOWN OFF HOUSE ON
                                          STATE ROUTE 23. REPORTED BY
                                          STORM SPOTTER.

WAMSLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:26 PM ESTSevere Thunderstorm WarningIWXSaint Joseph64 min
Jul 6, 7:36 PM ESTSevere Thunderstorm WarningIWXWhite54 min
Jul 6, 7:51 PM ESTSevere Thunderstorm WarningIWXElkhart54 min
Jul 6, 8:02 PM ESTSevere Thunderstorm WarningIWXLaPorte, Starke43 min
Jul 6, 8:17 PM ESTSevere Thunderstorm WarningIWXMarshall58 min
Jul 6, 8:38 PM ESTSevere Thunderstorm WarningIWXFulton, Kosciusko, Miami52 min
Jul 6, 8:42 PM ESTFlash Flood WarningIWXWhite2 hr
Jul 6, 8:51 PM ESTFlash Flood WarningIWXCass, Miami114 min
Jul 6, 9:39 PM ESTSevere Thunderstorm WarningIWXMiami, Wabash66 min
Jul 6, 10:00 PM ESTFlash Flood WarningIWXAdams, Allen, Huntington, Wabash, Wells2 hr
Jul 6, 10:45 PM ESTSevere Thunderstorm WarningIWXBlackford, Jay60 min
Jul 7, 1:24 AM ESTSevere Thunderstorm WarningIWXCass, Miami51 min
Jul 7, 9:23 AM ESTSevere Thunderstorm WarningIWXLaPorte52 min
Jul 7, 9:58 AM ESTSevere Thunderstorm WarningIWXSaint Joseph62 min
Jul 7, 10:08 AM ESTSevere Thunderstorm WarningIWXMarshall, Starke52 min
Jul 7, 10:17 AM ESTSevere Thunderstorm WarningIWXFulton, Pulaski58 min
Jul 7, 10:25 AM ESTSevere Thunderstorm WarningIWXElkhart50 min
Jul 7, 10:28 AM ESTSevere Thunderstorm WarningIWXKosciusko47 min
Jul 7, 10:50 AM ESTSevere Thunderstorm WarningIWXCass, Miami55 min
Jul 7, 10:51 AM ESTSevere Thunderstorm WarningIWXLaGrange, Noble39 min
Jul 7, 11:00 AM ESTSevere Thunderstorm WarningIWXWhitley45 min
Jul 7, 11:22 AM ESTSevere Thunderstorm WarningIWXAllen53 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.